Yoxly is committed to providing convenient and reliable STI testing, and delivering relevant and relatable sexual health information.
On World Mental Health Day (10 October), as I sat listening to Cardi B and Megan Thee Stallion’s “WAP” on repeat, I decided to write about antidepressants and sex. As someone who takes antidepressants and knows others who do, a common complaint is that they can decrease your sex drive. This seemingly private issue requires more public discussion, as such side effects may deter people from seeking appropriate treatment.
How common are mental health issues and the use of antidepressants?
According to MHFA England (2020),”1 in 4 people experience mental health issues each year.” It’s likely that you know someone living with mental health issues, or maybe you have personal experience.
Internationally, the COVID-19 crisis is having significant, detrimental effects on mental wellbeing. In the UK, the number of adults experiencing some form of depression doubled during the pandemic (Pierce et al. (2020), The Office for National Statistics (2020) and Robinson (2020)), with 19.2% of people reporting moderate to severe depressive symptoms.
Some contributing factors include:
Changes to daily routines
Challenges balancing the responsibilities of work and family
Job loss and income insecurity
Fear-inducing news cycles
Potential threats to the health and wellbeing of loved ones
Difficulties accessing support services
Dependence on psychoactive substances (including caffeine, alcohol, nicotine and illicit drugs)
Humans are social creatures, so it should come as no surprise that suddenly limiting our interactions with the outside world has caused a spike in anxiety and depression rates. To combat this, those struggling have been advised to increase social contact as far as is recommended by Public Health England, to spend more time in nature, to engage mindfulness techniques, or to speak with a medical professional about short-term treatment with antidepressants (Robinson (2020)).
Antidepressants have been around for decades, and can effectively treat certain mental health conditions. Still, there remains stigma surrounding their use. I, personally, have felt embarrassed about taking such medication in the past. However, today, I can confidently say that the antidepressants I have been taking this past year have changed my life for the better.
Antidepressants play a significant role in mental health treatment for many and will continue to do so during and after the pandemic. In 2019 the UK Government reported that 7.3 million people (or 17% of the adult population) in England were prescribed antidepressants, and this number will continue to rise, due to the pandemic’s effect on mental health.
Check out the piece by Yoxly co-founder, Dr Danae Maragouthakis, about how COVID-19 has altered the dating practices of UK citizens, here.
How do antidepressants affect sex?
While some people may not experience any side effects, others may feel that antidepressants are ruining their sex life. Johnson (2017) suggests that the increased levels of serotonin (the happy chemical) in your brain from serotonin reuptake inhibitors (SSRIs) such as citalopram, fluoxetine and sertraline, can reduce the desire for sex. However, this action is not yet fully understood, and symptom severity can vary according to the class of antidepressant and the dosage prescribed.
Some common sexual side effects from antidepressants include:
Decrease in your sex drive (libido)
Trouble maintaining an erection
Difficulty experiencing an orgasm
Vaginal dryness (No WAP, WAP, WAP?)
If you struggle with these side effects, you are NOT alone! Changes in levels of sexual arousal or activity activity can alter your ability to masturbate and participate in sexual intimacy with partners, which can lead to decreased emotional wellbeing.
Dording and Boyden (2018) highlight how sexual side effects are vastly underreported, and can lead to “serious complications” associated with patients giving up on medication and avoiding professional support. Yasgur (2020) encourages healthcare staff to initiate safe spaces for honest conversations with patients to provide them with information about side effects and accurate advice.
What should you do if antidepressants are negatively affecting your sex life?
First and foremost, you should discuss any medication side effects with a healthcare professional. This may result in your doctor prescribing a different type of antidepressant, lowering your dose, or reviewing the time of the day you usually take your medication. Please do not make any adjustments to your prescriptions without medical input, as it can precipitate dangerous physiological changes!
Other options to help alleviate sexual side effects include having open discussions with your partner(s), and considering the use of lubricants and sex toys.
If you are severely struggling with your mental health, please click here to access support.
Annegret is a BSc (Hons) Marine and Freshwater Biology graduate who recently completed a MSc Science Communication Degree. They are passionate about intersectionality in STEMM and accessible stigma-free health resources. Check out their blog: amajafiedler.wordpress.com.